Intravenous Immunoglobulin for the treatment of Toxic epider
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
Toxic epidermal necrolysis (TEN) is classified as severe cutaneous adverse reaction. It can be induced by drugs, infection and malignancy or can be idiopathic.

A 62-year-old man reported with a widespread, tender, erythematous maculopapular eruption and targetoid lesions on the palms and soles. He was recently started on amoxicillin for a suspected lower respiratory tract infection and lenalidomide, septrin and allopurinol 6 weeks prior to presentation due to a relapse of the myeloma. The rash evolved into large areas of flaccid blistering (over 30% of the body surface area) with severe mucosal involvement, and a diagnosis of TEN was made.

The patient also had a fever and cough and was tested COVID-19 positive with a normal chest X-ray. A skin biopsy confirmed the diagnosis of incipient TEN. At this stage, his SCORTEN was 3. He was given supportive treatment, and intravenous immunoglobulin (IVIG) was started at 2 g/kg for 3 days. This led to a rapid attenuation of the TEN and no further progression of his COVID-19.

The most likely culprits of TEN in this case were septrin, allopurinol or lenalidomide (all drugs were stopped) due to the temporal association. The mechanism of drug-induced TEN is type IV hypersensitivity which requires days to weeks of disease onset after exposure to antigen. The most important and effective therapeutic measure is withdrawal of the offending drug.

Immunoglobulin therapy contains highly purified immunoglobulins, especially IgG, natural antibodies that can recognize and neutralize various exogenous antigens. They play a role in modulating the natural and adaptive immunity by inducing anti-inflammatory effects. IVIG may also inhibit T-cell activation, IL-6 and TNF-alpha and therefore may have a role in the attenuation of the cytokine storm seen in COVID-19.

Critically ill patients with COVID-19, who were given IVIG at a dose of 0.3–0.5 mg/kg/day for 5 days within the first 48 hours after admission, could significantly reduce the 28-day mortality rate. Another study supports the use of high dose of IVIG (2 g/kg given over 2–5 days) in COVID-19. In children with atypical Kawasaki disease and COVID-19 exposure, high dose of IVIG (2 g/kg) was successfully given in the first 24 h. Researchers propose that high dose of IVIG (2 g/kg) may have a role in improving disease outcome from COVID-19 by modulating the hyperinflammatory phase and cytokine storm seen in this disease.

Source: https://onlinelibrary.wiley.com/doi/full/10.1111/jdv.16887?af=R
Like
Comment
Share